An active, 58-year-old man was diagnosed with T3b, Gleason grade 9 prostate cancer in September 2006. He underwent a radical prostatectomy followed by radiation therapy for positive margins. He subsequently received ADT until January 2009, at which time treatment with bicalutamide, goserelin, and prednisone was initiated. Although the patient remained asymptomatic, his prostate-specific antigen (PSA) level was found to be 4.9 ng/ml in December 2008. A bone scan revealed a single spot at the L1 vertebrae, and a ProstaScint scan showed positive residual prostate cancer with mesenteric involvement. His PSA was 5.6 ng/ml in February 2009, at which time, zoledronic acid was initiated. PSA peaked at 7.4 ng/ml in March 2009, and then ranged from 4.97 to 5.5 ng/ml through August 2009. The patient remained asymptomatic.
In October 2009, the patient's PSA was 12.5 ng/ml, but increased to 22.4 ng/ml in November 2009. This prompted discontinuation of bicalutamide, goserelin, and prednisone, and enrollment of the patient in a clinical trial HE3235-0201 (HE3235 100 mg orally once daily; ClinicalTrials.gov ID No. NCT00716794) in January 2010. The patient developed mild achiness from discontinuation of the prednisone, but otherwise remained asymptomatic. During treatment with HE3235, some bone scans showed improvement, while others did not. Computed tomography scans of the abdomen and pelvis demonstrated stable disease. However, the patient's PSA continued to rise, reaching 3,484 ng/ml in June 2010. He developed shortness of breath, and laboratory results revealed anemia, thrombocytopenia, low fibrinogen level, elevated fibrinogen degradation products, and lactate dehydrogenase levels consistent with disseminated intravascular coagulation (DIC). He was taken off the study and HE3235 was discontinued in June 2010; docetaxel 75 mg/m2 every 3 weeks was initiated.
The patient's PSA dropped to 1,922 ng/ml in July 2010, subsequent to the first dose of docetaxel; 1,457 ng/ml after the second dose; and then 1,096 ng/ml on August 10, 2010, at which time the DIC resolved. However, PSA rose to 2,448 ng/ml on September 1, 2010. The final dose of docetaxel was administered on September 10, 2010. Occasional nighttime pain increased to severe back pain accompanied by nausea and vomiting, leading to hospital admission on October 7, 2010, at which time samarium SM 153 lexidronam was initiated. On hospital admission, PSA was 4,728 ng/ml and there was laboratory evidence of DIC. From October 11–22, 2010, the patient received 30 Gy of radiation therapy in 10 fractions from L1 to bilateral SI joints. His pain was managed with transdermal fentanyl 50 μg/h and, during this time, his performance status (PS) was 3.
Cabazitaxel 25 mg/m2 every 3 weeks was initiated October 30, 2010, at which time the patient's PSA was 5,424 ng/ml. PSA declined to 4,584 ng/ml on November 19, 2010, and 3,952 ng/ml in December 2010. Shortly after cabazitaxel was initiated, the patient's hematologic profile worsened (white blood cell [WBC] count 1,900/μl, hemoglobin 8.7 g/dl, platelets 61,000/μl) although his condition was stable and his PS improved to 2. The patient's WBC count returned to normal following short-term administration of filgrastim. His fibrinogen level returned to normal by mid-November and his platelet count steadily improved over 2 months.
On March 30, 2011, the patient was admitted with a bleeding gastrointestinal ulcer, which was successfully treated. Cabazitaxel was continued as scheduled. Back pain was adequately managed with low-dose transdermal fentanyl; the patient's PS was 1. By August 2011, the patient had completed 10 cycles of cabazitaxel. He received occasional doses of epoetin alfa for anemia and filgrastim for neutropenia. A finding of hypocalcemia led to discontinuation of zoledronic acid. PSA levels were 1,246 ng/ml (early August 2011), 1,376 ng/ml (late August 2011), and 1,221 ng/ml (September 2011). In mid-September 2011, the patient began to experience mild numbness in his toes and mild nausea, but remained active with a PS of 1. The patient was weaned off pain medications, and has not required treatment for breakthrough pain. He has had mild episodes of diarrhea, but has not required additional hydration. As of the patient's last office visit on January 9, 2012, he continues to experience mild side effects of therapy, but has returned to all of his normal activities. His PSA has declined to 994 ng/ml.